Case report: mannitol nephrotoxicity syndrome: role of hemodialysis and postulate of mechanisms

Am J Med Sci. 1995 Apr;309(4):219-22. doi: 10.1097/00000441-199504000-00006.

Abstract

High-dose intravenous mannitol infusion in various clinical settings may result in acute renal failure (ARF). This form of ARF is characteristically anuric and follows a distinctive clinical course. Most importantly, it occurs only after high doses of mannitol (> 200 g/day or cumulative dose of > 400 g in 48 hours), but not at lower doses. It appears that a low dose of mannitol acts as a renal vasodilator while high-dose mannitol is renal vasoconstrictor. Mannitol-induced ARF responds promptly to hemodialysis with rapid resolution of anuria and recovery of renal failure. This is a report of a case of anuric ARF after high-dose mannitol infusion for treatment of narrow-angle glaucoma that readily responded to acute hemodialysis. The literature is also reviewed for ARF associated with mannitol infusion in patients who received dialysis and those who did not receive dialysis; and the possible mechanism(s) of mannitol nephrotoxicity are discussed. Hemodialysis should be performed for rapid reversal of mannitol-induced ARF. Patients not treated with hemodialysis have increased morbidity and significant prolongation of their hospital course.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / physiopathology
  • Acute Kidney Injury / therapy
  • Aged
  • Female
  • Glaucoma, Angle-Closure / drug therapy
  • Humans
  • Infusions, Intravenous
  • Mannitol / administration & dosage
  • Mannitol / adverse effects*
  • Renal Dialysis*

Substances

  • Mannitol